Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2022, 3:22 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2022, 3:22 PM CDT (20:22 UTC)
- Expired
- Aug 31, 2022, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445
WGUS54 KMAF 312022
FFWMAF
TXC243-389-312315-
/O.NEW.KMAF.FF.W.0064.220831T2022Z-220831T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
322 PM CDT Wed Aug 31 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Jeff Davis County in southwestern Texas...
Southwestern Reeves County in southwestern Texas...
* Until 615 PM CDT.
* At 322 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across Jeff Davis County. Video of water flowing over
FM 1832 off SH 17 between Fort Davis and Balmorhea. Between 1 and
3 inches of rain have fallen. Additional rainfall amounts of 1 to
2 inches are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Davis, Balmorhea, McDonald Observatory, Davis Mountains State
Park, Balmorhea State Park, Balmorhea Lake, Bloys Camp, Saragosa,
Camp Mitre Peak, Buffalo Trail Scout Camp, Black Mountain, Star
Mountain, Toyahvale, Fort Davis National Historical Site and
Indian Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3110 10410 3117 10410 3123 10402 3090 10347
3077 10359 3067 10345 3041 10380 3047 10410
3093 10442 3095 10439
FLASH FLOOD...RADAR INDICATED
$$
DM1 follow-up statement
273
WGUS74 KMAF 312157
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
457 PM CDT Wed Aug 31 2022
TXC243-389-312315-
/O.CON.KMAF.FF.W.0064.000000T0000Z-220831T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-Reeves TX-
457 PM CDT Wed Aug 31 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS
EVENING FOR JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES...
At 457 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain in FM 1832 off SH 17 between Fort Davis and Balmorhea. Between
1 and 3 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Fort Davis, Balmorhea, McDonald Observatory, Davis Mountains State
Park, Balmorhea State Park, Balmorhea Lake, Bloys Camp, Saragosa,
Camp Mitre Peak, Buffalo Trail Scout Camp, Black Mountain, Star
Mountain, Toyahvale, Fort Davis National Historical Site and
Indian Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3110 10410 3117 10410 3123 10402 3090 10347
3077 10359 3067 10345 3041 10380 3047 10410
3093 10442 3095 10439
FLASH FLOOD...RADAR INDICATED
$$
DMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:56 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 31, 2:56 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Wed Aug 31 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 206 PM CDT Wed Aug 31 2022
An upper level ridge is over the Desert Southwest with an upper
low over northern Mexico. This upper low is resulting in increased
upper lift and moisture across West Texas and Southeast New
Mexico. Models are generally showing rain amounts increasing this
afternoon across most of the area. This trend is also indicated on
radar. A Flash Food Watch is currently in effect for most areas
south of the Pecos River through tonight. There is a moderate risk
of excessive rainfall today through tonight for portions of the
area south of the Pecos River with a slight risk across most of
the rest of the area. High temperatures this afternoon will mostly
be in the 70s and 80s due to increase in cloud cover and rain.
Low temperatures tonight will mostly be in the 60s and 70s.
Conditions tomorrow will be fairly similar to today; however,
precipitation amounts and coverage may be a little less than
today. Have decided not to extend the Flash Flood Watch at this
time due to expected decreasing rain amounts. Temperatures
tomorrow night will be similar to those tonight.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 206 PM CDT Wed Aug 31 2022
Upper level high pressure that is normally much closer to our
area, will remain stationary over the western United States
through the middle of next week. With the high stationary to our
west, a general troughing (though somewhat chaotic) pattern will
remain from the upper Great Plains to West Texas/East New Mexico.
The presence of the trough will keep enough instability that slight
or low chance rain chances will be warranted into the extended
forecast period though drier air evidenced by PWATs down to near
1" from 1.5" means less coverage. There may be some disturbances
that reach the CWA that could increase rain chances but these
features are difficult for synoptic models to accurately capture
and so have stayed close to NBM ensemble guidance for this
forecast.
The persistent troughing also keeps unusually low 500mb heights
into the Permian Basin causing temperatures to remain below
normal. Highs are not expected to reach 90 degrees anywhere the
next seven days except perhaps right along the Rio Grande. The
amount of rainfall recently should also delay and limit any
warming, especially with no strong upper high forming, and have
undercut NBM temp guidance by a few degrees in the extended period
to account for this.
Hennig
&&
.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 31 2022
Rain and isolated thunderstorms will increase in coverage this
afternoon. Low ceilings may improve a little this afternoon but
are expected to decrease again this evening and tonight. Winds
will be somewhat variable through the period but will generally be
out of the east to southeast this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 82 69 88 / 40 60 30 30
Carlsbad 66 77 65 85 / 60 50 20 20
Dryden 70 84 71 87 / 60 40 40 50
Fort Stockton 68 79 68 85 / 60 70 40 50
Guadalupe Pass 61 70 61 77 / 60 50 30 30
Hobbs 65 78 64 85 / 50 40 20 20
Marfa 61 74 61 78 / 80 60 60 70
Midland Intl Airport 68 79 67 85 / 40 60 30 30
Odessa 68 78 68 85 / 40 50 30 30
Wink 67 78 67 85 / 50 60 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe and
Delaware Mountains-Lower Brewster County-Marfa Plateau-
Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
and Highway 54 Corridor.
NM...None.
&&
SHORT TERM...80
LONG TERM....10
AVIATION...80Hazardous weather outlook, Aug 31, 2:15 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Wed Aug 31 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 215 PM CDT Wed Aug 31 2022 /115 PM MDT Wed Aug 31 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected across much of the region today. Heavy rainfall and flash flooding and/or river flooding will be the main concerns through tonight. A Flood Watch is in effect for areas along and south of the Pecos River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms accompanied by heavy rainfall will be possible again Thursday and Friday. Localized flash flooding will be the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:18 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Aug 31, 2:13 AM CDT | Flood Watch | MAF | Brewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more | 44 hr |
| Aug 31, 1:23 PM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 3 hr |
| Aug 31, 3:39 PM CDT | Special Weather Statement | MAF | Borden, Dawson | 36 min |
| Aug 31, 3:42 PM CDT | Special Weather Statement | MAF | 48 min | |
| Aug 31, 3:52 PM CDT | Flash Flood Warning | MAF | Borden, Dawson | 3 hr |
| Aug 31, 4:13 PM CDT | River Flood Warning | MAF | Brewster | 20 hr |
| Aug 31, 4:20 PM CDT | Special Weather Statement | MAF | Borden, Dawson, Gaines | 55 min |
| Aug 31, 4:54 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| Aug 31, 5:05 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Aug 31, 6:40 PM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.